question-icon

What Causes High BP While On Valsartan?

default
Posted on Tue, 18 Apr 2017
Question: Hello. My blood pressure is 151/101 and was recently placed on valsartan 160 mg and it i not lowering my blood pressure. Why?
doctor
Answered by Dr. Panagiotis Zografakis (27 minutes later)
Brief Answer:
investigation for seconday hypertension and titration

Detailed Answer:
Hello,

in a newly encountered hypertension (or worsening of hypertension) concerns are raised about secondary hypertension (endocrinological disorders, renovascular hypertension, etc). In such cases investigation for such causes should be done.

Regarding treatment, you should follow instructions for proper measurement (2-3 measurements each time, the lowest should be recorded) and if the blood pressure is still out of control then the treatment has to be escalated. Valsartan can be given in higher doses (up to 320mg per day) and a diuretic can also be added. Adding a second drug will be more efficacious than increasing the dose of a single drug.

Remember that most drugs require about a month to show their full potential so you'll have to be patient.

I hope it helps!
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (12 minutes later)
I have hypothyroidism and taking tirosint 75 mg. Can this be the reason for the high blood pressure?
doctor
Answered by Dr. Panagiotis Zografakis (52 minutes later)
Brief Answer:
not very likely

Detailed Answer:
Neither hypo nor hyperthyroidism are a good enough reason to explain hypertension. You're not supposed to have hypertension even if you take more tirosint than the required dosage. You would have had other symptoms though like a fast heart rate, trembling, sweating, weight loss, etc

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3803 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes High BP While On Valsartan?

Brief Answer: investigation for seconday hypertension and titration Detailed Answer: Hello, in a newly encountered hypertension (or worsening of hypertension) concerns are raised about secondary hypertension (endocrinological disorders, renovascular hypertension, etc). In such cases investigation for such causes should be done. Regarding treatment, you should follow instructions for proper measurement (2-3 measurements each time, the lowest should be recorded) and if the blood pressure is still out of control then the treatment has to be escalated. Valsartan can be given in higher doses (up to 320mg per day) and a diuretic can also be added. Adding a second drug will be more efficacious than increasing the dose of a single drug. Remember that most drugs require about a month to show their full potential so you'll have to be patient. I hope it helps! Kind Regards!